The Pennsylvania Patient Safety Authority, an independent state agency that tracks medical errors and close calls in the state’s hospitals, said that between January 1, 2008 and June 6, 2009 health-care facilities in the state reported 2,685 “events” involving insulin. Medication errors and bad reactions to drugs are major causes of preventable injuries to patients in hospitals.
The authority said that in 1,409 events - 52 percent of the incidents - patient were given or almost given an incorrect dose of insulin. Many of the patients received no dose of the drug that diabetics use to control their blood sugar. Failure to maintain proper control of blood sugar can lead to complications for diabetic patients, particularly those undergoing surgery.
Nearly one in four of the reports involved failing to give the medication to a patient, the authority said. And 36 of the reported cases, more than one in ten, involved a ten-fold overdose.
For example in one report the authority got said: The physician transcribed an incorrect insulin dose from the transfer orders. Physician wrote 70 units of insulin instead of 7 units of insulin. The physician misinterpreted the order due to the fact that the u (for units) was very close to the 7 on the transfer orders.